Medical Questions > Womens Health > Birth Control Forum

Depo Provera and recent severe mood swings

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
I've been on Depo now for about 6 years since I was diagnosed with Endometreosis. It was determined to be the best birth control to treat the condition as it eliminated my periods, and since I didn't have any issues with it, I've been on it ever since. I've had no problems with it except the occasional spotting and I haven't even gained weight.
This year, however, I have started to have some issues that I am begining to think may be caused by the Depo, but I don't know why I would suddenly start having problems after so many successful years. The main issue is mood swings that are so intense I literally spend most of the days they happen in the bathroom at work crying, and on a couple occasions, I have even left work because of it.
I am not the type of person to easily lose control of my emotions, so this is very uncharacteristic of me. What's strange is that I go weeks without these mood swings, and then weeks of having them every few days, if not every day. This has been going on for about 7 months now, and the reason that I now feel it is happening because of the Depo is that the only pattern I can identify is that the mood swings start about 6 weeks after I've gotten my shot and cease after I get the next one. I then have about 5-6 weeks of blissful normalcy and then they start again. Am I wrong to think this is a coincidence? I know I've read that Depo can cause mood swings, but why would they just start this year? And why do they only start happening after the Depo's been in my system for a few weeks?
I am due for my next shot at the end of Dec, and would really like to get to the bottom of this before I'm due if the solution may be getting off the Depo. I feel very confident this is not some kind of mental disorder like depression or bipolar, as I am not experiencing lack of sleep, desire to constantly sleep, lack of motivation or general malaise, etc. This seems more like the 'weapies' associated with pregnancy, so that's why I'm inclined to think it's hormone related.
Please help!!
Did you find this post helpful?
First Helper User Profile Maddie34
|

User Profile
replied November 12th, 2008
Extremely eHealthy
You should speak with your doctor about any changes in how the hormones effect you-- probably well before you get your next shot.

Your body can just up and change like that, its why some women can be fine on a certain birth control pill for years and then suddenly have to switch because the hormones effect them differently. It happens.

You can discuss other options with your doctor and maybe double check to make sure that it really just a normal change in your body rather than something else.
|
Did you find this post helpful?